Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 15, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 24, 2012, 4:56 AM EST for 5 counties in Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2012, 4:56 AM EST (09:56 UTC)
- Expired
- Feb 24, 2012, 5:45 AM EST
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties City of Norton, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
428
WUUS54 KMRX 240956
SVRMRX
VAC167-169-191-195-720-241045-
/O.NEW.KMRX.SV.W.0015.120224T0956Z-120224T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 AM EST FRI FEB 24 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
* UNTIL 545 AM EST
* AT 454 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CLINTWOOD TO 8 MILES SOUTH OF
BIG STONE GAP...AND MOVING EAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
LEBANON...CLEVELAND...COEBURN...FORT BLACKMORE...DUNGANNON...ST.
PAUL...CASTLEWOOD...DYE...HONAKER...HANSONVILLE...ROSEDALE...
HILANDER PARK...HOLSTON...LINDELL...EMORY-MEADOW VIEW AND GLADE
SPRING.
LAT...LON 3669 8167 3678 8279 3680 8277 3684 8282
3709 8251 3702 8246 3696 8235 3705 8217
3706 8205 3713 8201 3714 8190 3701 8179
3696 8178 3692 8182 3679 8169
TIME...MOT...LOC 0956Z 271DEG 43KT 3709 8239 3676 8279
$$
171 follow-up statement
473
WWUS54 KMRX 241030
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EST FRI FEB 24 2012
VAC195-241041-
/O.CAN.KMRX.SV.W.0015.000000T0000Z-120224T1045Z/
WISE VA-
530 AM EST FRI FEB 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR WISE COUNTY IS CANCELLED...
LAT...LON 3669 8167 3678 8279 3683 8275 3681 8270
3685 8265 3690 8263 3693 8266 3695 8263
3696 8260 3688 8262 3689 8232 3697 8233
3705 8217 3706 8205 3713 8200 3714 8190
3701 8179 3696 8178 3692 8182 3679 8169
TIME...MOT...LOC 1031Z 271DEG 43KT 3708 8187 3675 8227
$$
VAC167-169-191-720-241045-
/O.CON.KMRX.SV.W.0015.000000T0000Z-120224T1045Z/
RUSSELL VA-SCOTT VA-WASHINGTON VA-CITY OF NORTON VA-
530 AM EST FRI FEB 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EST
FOR CITY OF NORTON...WASHINGTON...SCOTT AND RUSSELL COUNTIES...
AT 524 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM DYE TO 7 MILES SOUTHEAST OF DUNGANNON...
OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF DAVENPORT TO 14 MILES
NORTHEAST OF GATE CITY...MOVING EAST AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE...
HANSONVILLE...ROSEDALE...HILANDER PARK...HOLSTON...LINDELL...
EMORY-MEADOW VIEW AND GLADE SPRING.
LAT...LON 3669 8167 3678 8279 3683 8275 3681 8270
3685 8265 3690 8263 3693 8266 3695 8263
3696 8260 3688 8262 3689 8232 3697 8233
3705 8217 3706 8205 3713 8200 3714 8190
3701 8179 3696 8178 3692 8182 3679 8169
TIME...MOT...LOC 1031Z 271DEG 43KT 3708 8187 3675 8227
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:00 AM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Feb 24, 3:00 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EST FRI FEB 24 2012
.SHORT TERM (TODAY AND TONIGHT)...GOOD LOW LEVEL JET VEERING INTO A
STRONG LAYER SHEAR IN PLACE AHEAD OF PRE-FRONTAL CONVECTION THIS
MORNING. TEMPERATURES NEAR 70 AND DEW POINTS 55 TO 60 CREATING A
RICH ENVIRONMENT THIS EARLY FEBRUARY MORNING. CONVECTION WILL MOVE
THROUGH EARLY THIS MORNING WITH A POSSIBILITY FOR SEVERE STORMS WITH
MAIN THREAT BEING WIND DAMAGE. COOL MINIMUM TEMPERATURES WILL NOT BE
REALIZED AS COLD FRONT MOVES THROUGH AFTER DAY BREAK. SHOWER
ACTIVITY WILL LINGER ACROSS EASTERN AREAS THIS MORNING AND ACROSS NE
TN AND SW VA INTO THE AFTERNOON. STRONG COLD AIR ADVECTION WILL
RESULT IN STEADY OR FALLING TEMPERATURES INTO THE AFTERNOON HOURS.
SOUTHWEST WINDS WILL REMAIN STRONG WILL SHIFTING TO THE WEST THIS
AFTERNOON. SHOWERS WILL END AS SNOW SHOWERS EARLY TONIGHT. MOISTURE
WILL BE LIMITED SO ACCUMULATIONS NOT EXPECTED. BELOW NORMAL
TEMPERATURES RETURN TONIGHT.
.LONG TERM (SATURDAY THROUGH THURSDAY)...A FEW POCKET OF LIGHT SNOW
OR FLURRIES WILL LINGER INTO SATURDAY MORNING...MAINLY OVER FAVORED
UPSLOPE LOCATIONS...AS A LOW PRESSURE SYSTEM CONTINUES TO PULL AWAY
FROM THE REGION. OTHERWISE...SURFACE HIGH PRESSURE BUILDS IN ON
SATURDAY FOR DRY CONDITIONS AND A WARMING TREND THROUGH MONDAY. THE
MAIN SYSTEM OF THE EXTENDED WILL MOVE THROUGH TUESDAY AND
WEDNESDAY. WITH A WARM...MOISTURE AND WEAKLY UNSTABLE AIR MASS
DEVELOPING OVER THE AREA...COULD SEE SCATTERED THUNDERSTORMS BY
TUESDAY NIGHT AND WEDNESDAY. A FEW SHOWERS WILL LINGER INTO TUESDAY
NIGHT WITH HIGH PRESSURE BUILDING BACK IN FOR A RETURN TO DRY
CONDITIONS FOR THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 65 31 52 31 56 / 20 10 10 0 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 29 48 27 53 / 40 20 10 0 0
OAK RIDGE, TN 63 29 48 27 53 / 30 10 10 0 0
TRI CITIES AIRPORT, TN 63 26 42 24 49 / 60 20 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY
MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
SON/MJBHazardous weather outlook, Feb 23, 9:42 PM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 942 PM EST THU FEB 23 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250245- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 942 PM EST THU FEB 23 2012 /842 PM CST THU FEB 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT... A COLD FRONT MOVING EAST INTO EXTREME WESTERN TENNESSEE AND NORTHWEST MISSISSIPPI...SHOULD MOVE INTO THE CUMBERLAND PLATEAU DURING THE EARLY MORNING HOURS. THUNDERSTORMS WERE INHIBITED BY WARM AIR ALOFT...AND DID NOT BECOME NEARLY AS WIDESPREAD AS HAD BEEN ANTICIPATED DURING THURSDAY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL LIKELY TO DEVELOP AS THE COLD FRONT PUSHES EAST...BUT THE INTENSITY OF STORMS SHOULD STAY BELOW SEVERE LEVELS OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE STRONG PRESSURE GRADIENT AROUND THE RETREATING LOW PRESSURE SYSTEM WILL PRODUCE STRONG AND GUSTY WINDS ACROSS THE AREA DURING THE DAY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LESS LIKELY OVERNIGHT THAN PREVIOUSLY THOUGHT. TG
In the hours before
Special weather statement, Feb 23, 11:28 PM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1128 PM EST THU FEB 23 2012 TNZ036-037-069-240515- ANDERSON TN-KNOX TN-UNION TN- 1128 PM EST THU FEB 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX...EASTERN ANDERSON AND UNION COUNTIES UNTIL 1215 AM EST... AT 1124 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF CLINTON...MOVING EAST AT 50 MPH. SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAYNARDVILLE... HALLS...PAULETTE...MALONEYVILLE...NORRIS LAKE...MASCOT...SHARPS CHAPEL...LUTTRELL AND ROSE HILL. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
Special weather statement, Feb 24, 4:20 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 420 AM EST FRI FEB 24 2012 TNZ015-VAZ001-005-241000- HANCOCK TN-LEE VA-SCOTT VA- 420 AM EST FRI FEB 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT AND HANCOCK COUNTIES UNTIL 500 AM EST... AT 412 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF HARROGATE-SHAWANEE...OR 14 MILES EAST OF MIDDLESBORO...MOVING EAST AT 50 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE... JONESVILLE...PENNINGTON GAP...ROSE HILL...KYLES FORD...ST. CHARLES... PATTONSVILLE...DRYDEN...JASPER...DUFFIELD...CLINCHPORT...FORT BLACKMORE AND NICKELSVILLE. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 4:33 AM EST | Tornado Warning | MRX | Lee, Russell, Scott, Washington, Wise, City of Norton | 6 days |
| Feb 24, 4:47 AM EST | Severe Thunderstorm Warning | MRX | Lee, Scott | 43 min |
| Feb 24, 5:29 AM EST | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 19 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.